AF Association
12,873 members15,708 posts

kingsley09

I have afib and since joining this group I don’t seem to read about anybody taking the same medication for it and was wondering is anyone else on verapamil I can see some people are on the apixaban the same as I am I asked to reduce from 5mg to 2.5 mg twice a day as I was getting a lot of headaches and that has helped it all seems to be working for me ok but would like to know if anyone else is on the same as myself thanks

13 Replies
oldestnewest

Hi Kingsley, if you type verapamil into the search AF Association box, top right of this page, you will find lots of posts. It’s a calcium channel blocker and I take something similar called Diltiazem. I also take Apixaban so you are in good company!!! You will find the folks here very helpful, but we are not medically trained so unable to give any specific medical advice. Hope this helps......

5 likes
Reply

Both of these are common drugs used when people have AF

The lower dose of Apixaban is used if people are below a certain weight, elderly, poor kidney function. It does mean you are not as well anti-coagulated so I would discuss further with your doctors. I haven't heard of anyone having headaches with Apixaban- I've taken it for two years- but it's worth discussing further with your doctors

4 likes
Reply

Hello Kingsley

I'm on Apixaban 5mg x 2 a day and have no problems except just maybe tinnitus, but not sure it's the cause to be honest as it took a year to develop whereas most drug reactions come on sooner I'm told. My father-in-law is on Apixaban 2.5 x 2 because he's in his 90's, and fairly light as well.

I'm on a sodium channel blocker so can't comment on the other drug.

Hope they're working for you.

Koll

1 like
Reply

Hi kingsley09 :-) welcome.

How long have you been taking the medication. Two weeks after starting on Apixaban and a beta blocker Nebivolol I started getting a continuous headache like my head was in a vice and being squeezed. After a week I booked an appointment with a GP . I had to wait over 2 weeks for an appointment with that particular GP so had the headache for 3 weeks. By the time I saw the GP it wasn't quite so bad. He said it was unlikely to the Apixaban causing the problem and cut the dose of beta blockers which sent my blood pressure back up so I increased the dose again of my own volition .

The headache just stopped on its own, I wondered maybe if it was caused by my body getting used to the medication . Had it not stopped I would have asked for a review of my meds.

I think it is always best to discuss any possible side effects with a doctor.

2 likes
Reply

I was on apixaban for a year when I started to get headaches and my son told me a lady where he works had the same problem and when she reduced the dosage they stopped so I spoke to my dr and she said as I’m 78 and they need to be reduced at 80 to reduce and I have been ok since and I’m not overweight and have not got any kidney problem as she put it the tablet doesn’t say your80 now as at 78 I’m getting close

1 like
Reply

Hello Kingsley. I also take Apixaban 5mg but have had no problems with headaches in the four plus years that I have been taking it.

I do get frequent nosebleeds and it was suggested that my dose could be lowered (not by a cardiologist) but I wouldn’t agree in any case as the protection from stroke would be inefficient. If your headaches coincide with starting Apixaban, perhaps your physician could try a different anticoagulant so that you are fully protected.

1 like
Reply

I have read before that apixaban can give people headaches also by taking half the does it means I can take omega 3 as that has blood thinning ability the nurse at my anticoagulant clinic said some people even on the 5mg take it and have been ok but if i start bruising or any bleeding stop and when I was on 5 mg I did start bruising so stopped it so am going to start taking it again

2 likes
Reply

Thank you for that info regarding omega 3. I take 1g per day - have done all my life. I will check again with my cardiologist in case stopping it might lessen my nosebleeds.

2 likes
Reply

That is quite possible - my husband doesn't take much fish oil for the same reason. Why not cut the omega 3 down yourself and see if it helps. You can always put it back up. Vitamin E and garlic may also have the same effect.

Reply

Thank you - stopped taking it yesterday.

1 like
Reply

I take apixaban and verapamil changed from a high dose of bisoprolol recently and feeling much better. Also on Candesartan and doxazosin, furosemide. . High blood pressure not always easy to keep under control. With so many tablets, hard to know which causing side effects!

2 likes
Reply

Yes I agree but they do seem to work for me ok it just effects what I can take for the nerve pain I have as a lot of medications interact

1 like
Reply

I was on verapamil for 20 months . Only problem was exercise intolerance on the 120mg and a bit of brain fog. Most of the time I was on 60mg no issue s.

On the other AC comments

I believe omega 3 works as ac by stopping platelets sticking together,

1 like
Reply

You may also like...